Louisiana, 2006

Funnel Cloud in Louisiana, September 12, 2006

September 12, 2006 · NWS LIX · 1 event in 1 county or zone

1 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Sep 12, 2:06 PM CST, 4 hours 47 minutes earlier.

Area forecast discussion, Sep 12, 2:06 PM CST, 4 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
306 PM CDT TUE SEP 12 2006

.DISCUSSION...

A DEEP TROUGH ACROSS THE CENTRAL CONUS AND ASSOCIATED COLD FRONT
CURRENTLY PUSHING THROUGH EAST TEXAS AND NORTHWEST
LOUISIANA...WILL CONTINUE TO BRING MOSTLY CLOUDY SKIES AND
SCATTERED SHOWERS TO THE AREA THROUGH THE NIGHT. HOWEVER...THE
COLD FRONT IS ADVANCING AT A DECENT CLIP THIS AFTERNOON...BEHIND A
STRONG SURGE OF COOL AND DRY AIR. SIGNIFICANT HEIGHT RISES
CONTINUE BEHIND THE FRONT...WHICH SHOULD CONTINUE TO DRIVE THE
FRONT THROUGH LOUISIANA AND MISSISSIPPI TONIGHT INTO TOMORROW
MORNING. REFLECT THE FRONTAL PASSAGE BY TAPERING POPS OFF FROM
NORTH TO SOUTH TONIGHT INTO TOMORROW. EXPECT DRY CONDITIONS ACROSS
THE ENTIRE CWA BY TOMORROW NIGHT...AS STRONG DRY AIR ADVECTION AND
SUBSIDENCE DEVELOP. DECIDED TO BUMP UP TEMPERATURES A BIT
TONIGHT...AND KEEP THINGS IN THE 70S...DUE TO LINGERING CLOUD
COVER IN THE REGION. SKIES WILL BEGIN TO CLEAR TOMORROW...AS THE
DRY AIR WORKS IN.

BY TOMORROW NIGHT...A STRONG RIDGE OF SURFACE BASED HIGH PRESSURE
WILL SET UP OVER THE REGION...ALLOWING FOR LIGHT WINDS AND STRONG
RADIATIONAL COOLING OVER THE NORTHSHORE...BATON ROUGE...AND
MISSISSIPPI ZONES. HOWEVER...WINDS WILL STAY UP OVER THE
SOUTHSHORE...KEEPING TEMPS NEAR 70. STRONG SUBSIDENCE AND DRY
CONDITIONS WILL REMAIN IN PLACE THROUGH SATURDAY WITH COOL
OVERNIGHT LOWS AND NEAR NORMAL HIGHS.

ON SUNDAY...THINGS WILL BEGIN TO TRANSISTION...AS ANOTHER TROUGH
BEGINS TO DEEPEN OVER THE PLAINS AND MIDWEST...DRIVING ANOTHER
FRONTAL BOUNDARY INTO THE SOUTHERN PLAINS. A DECENT THETA E RIDGE
AND MOISTURE TONGUE IS EXPECTED TO DEVELOP OVER TEXAS AND
SOUTHWEST LOUISIANA SUNDAY INTO SUNDAY NIGHT. THIS AREA OF
MOISTURE WILL OVERSPREAD THE CWA ON MONDAY...AS THE COLD FRONT
DIVES INTO THE AREA. HAVE KEPT POPS IN THE CHANCE CATEGORY DUE TO
AMPLE MOISTURE AND STRONG LIFT IN THE AREA. THIS FRONT SHOULD RACE
THROUGH THE REGION...WITH ANOTHER STRONG RIDGE BUILDING IN ON
TUESDAY IN THE WAKE OF THE UPPER LEVEL TROUGH AND ATTENDANT COLD
FRONT.

OVERALL...THE AREA WILL CONTINUE TO BE DOMINATED BY STRONG
WESTERLIES...AND A PATTERN MORE TYPICAL OF OCTOBER.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  70  87  59  86 /  40  20   0   0
BTR  72  88  62  88 /  40  20   0   0
MSY  76  87  70  87 /  50  30  10   0
GPT  74  88  65  87 /  50  30  10   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&

32
Hazardous weather outlook, Sep 12, 10:00 AM CST, 8 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1100 AM CDT TUE SEP 12 2006

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-131100-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON-
LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST BERNARD-LOWER TERREBONNE-
ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-
ST JOHN THE BAPTIST-ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-
UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-
WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
1100 AM CDT TUE SEP 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOUISIANA AND
PORTIONS OF SOUTHERN MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS SOUTHEAST LOUISIANA AND
SOUTHERN MISSISSIPPI AS A COLD FRONT APPROACHES FROM THE
NORTHWEST.  AN ISOLATED STRONG THUNDERSTORM WILL BE POSSIBLE...BUT
THE MAJORITY OF THE THUNDERSTORMS WILL REMAIN ON THE WEAK SIDE.
THIS ACTIVITY WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL OF 1 TO 2
INCHES PER HOUR AND OCCASIONAL CLOUD TO GROUND LIGHTNING STRIKES.
SOME LOCALIZED STREET FLOODING WILL BE POSSIBLE DURING HEAVIER
DOWNPOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE ON MONDAY...AS ANOTHER COLD
FRONT MOVES THROUGH THE REGION.  OTHERWISE...NO HAZARDOUS WEATHER
IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

32

In the hours before

Special weather statement, Sep 12, 3:23 PM CST, 3 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
423 PM CDT TUE SEP 12 2006

LAZ039-MSZ077-122200-
PEARL RIVER-WASHINGTON-
423 PM CDT TUE SEP 12 2006

...STRONG THUNDERSTORMS PUSHING EAST ACROSS EAST CENTRAL LOUISIANA
   AND EXTREME SOUTH MISSISSIPPI...

AT 415 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM JUST SOUTH OF MERIDIAN
MISSISSIPPI TO WASHINGTON PARISH LOUISIANA. THIS LINE WILL PUSH
EAST SOUTHEAST INTO NORTHERN WASHINGTON PARISH AND NORTHERN PEARL
RIVER COUNTY.

THE PRIMARY THREATS FROM THESE STORMS ARE HEAVY RAINFALL...
DANGEROUS CLOUD TO GROUND LIGHTNING...AND WIND GUSTS OF 30 TO 40
MILES AN HOUR IN ANGIE...VARNADO...BOGALUSA AND POPLARVILLE
THROUGH 515 PM.

18
Special weather statement, Sep 12, 3:48 PM CST, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
448 PM CDT TUE SEP 12 2006

MSZ080-081-122221-
HANCOCK-HARRISON-
448 PM CDT TUE SEP 12 2006

...STRONG THUNDERSTORMS ALONG THE MISSISSIPPI COAST...

A LINE OF THUNDERSTORMS HAS MOVED SOUTHEAST ALONG THE MISSISSIPPI
COAST...FROM BAY SAINT LOUIS TO BILOXI. THIS LINE WILL PUSH EAST
SOUTHEAST ONTO THE MISSISSIPPI SOUND AFTER 5 PM. HOWEVER...ISOLATED
RAINFALL TOTALS UP TO 3 INCHES ARE EXPECTED AND NUISANCE STREET
FLOODING IS POSSIBLE OVER WESTERN PARTS OF LONG BEACH AND CENTRAL
PORTIONS OF GULFPORT THROUGH 530 PM.

18
Special weather statement, Sep 12, 5:08 PM CST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
608 PM CDT TUE SEP 12 2006

LAZ061-062-122339-
ORLEANS-UPPER JEFFERSON-
608 PM CDT TUE SEP 12 2006

...STRONG THUNDERSTORMS APPROACHING THE SOUTH SHORES OF LAKE
   PONTCHARTRAIN...

A CLUSTER OF STRONG THUNDERSTORMS OVER WESTERN PARTS OF LAKE
PONTCHARTRAIN WAS MOVING SOUTHEAST AT 15 TO 20 MILES AN HOUR. THIS
CLUSTER OF STORMS WILL PUSH ONTO THE SHORES JEFFERSON AND ORLEANS
PARISHES BY 620 PM.

THE PRIMARY THREATS FROM THESE STORMS ARE PEA SIZED HAIL...HEAVY
RAINFALL...DANGEROUS CLOUD TO GROUND LIGHTNING...AND WIND GUSTS OF
35 TO 45 MILES AN HOUR IN METAIRIE AND NEW ORLEANS LAKESHORE
THROUGH 7 PM.

18
18
Special weather statement, Sep 12, 5:20 PM CST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
620 PM CDT TUE SEP 12 2006

LAZ040-MSZ077-080-130008-
HANCOCK-PEARL RIVER-ST TAMMANY-
620 PM CDT TUE SEP 12 2006

...STRONG THUNDERSTORMS OVER PICAYUNE MOVING SOUTH...

AT 625 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS OVER THE WESTERN PARTS OF SAINT
TAMMANY PARISH...SOUTHERN PEARL RIVER COUNTY AND NORTHERN HANCOCK
COUNTY. THESE STORMS WERE MOVING SOUTHEAST AT 15 MILES AN HOUR.

THE PRIMARY THREATS FROM THESE STORMS ARE HEAVY RAINFALL...DANGEROUS
CLOUD TO GROUND LIGHTNING...AND WIND GUSTS OF 30 TO 40 MILES AN HOUR
IN SLIDELL...PEARLINGTON...PEARL RIVER AND KILN THROUGH 730 PM.
Local storm report, Sep 12, 6:06 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
706 PM CDT TUE SEP 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND GST     13 NNE METAIRIE         30.17N 90.09W
09/12/2006  M49 MPH          GMZ530             LA   AWOS

            REPORTED BY MID LAKE OBSERVATION SITE ON LAKE
            PONTCHARTRAIN.

0640 PM     TSTM WND GST     LAKEFRONT AIRPORT       30.04N 90.03W
09/12/2006  M45 MPH          ORLEANS            LA   ASOS

&&
Special weather statement, Sep 12, 6:53 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
753 PM CDT TUE SEP 12 2006

LAZ059-065>067-130118-
LOWER LAFOURCHE-LOWER TERREBONNE-UPPER LAFOURCHE-UPPER TERREBONNE-
753 PM CDT TUE SEP 12 2006

...FUNNEL CLOUDS JUST SOUTH OF HOUMA...

AT 741 PM CDT...TERREBONNE EMERGENCY MANAGEMENT RECEIVED SEVERAL
CALLS OF THREE FUNNEL CLOUDS JUST SOUTH OF HOUMA. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED A CLUSTER OF THUNDERSTORMS FROM HOUMA
AREA TO LOCKPORT. THIS CLUSTER WAS MOVING SOUTHEAST AT 15 TO 20 MILES
AN HOUR. TOUCHDOWNS OF FUNNEL CLOUDS ARE NOT ANTICIPATED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR LATER STATEMENTS
OR POSSIBLE WARNINGS CONCERNING THIS WEATHER EVENT.

18

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Terrebonne

When
September 12, 6:53 PM CST
Where
Terrebonne County, 1 mi S of Houma
Reported by
GENERAL PUBLIC
Coordinates
29.337, -90.838 (the zone’s center; the record gives no point)

Funnel clouds were sighted just south of Houma.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2006Every state in 2006This day in weather historyWarnings in Louisiana, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5535029.